Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medications. From popular pain medicine to tinnitus medication, find out which of them has an impact on your hearing.

Medications Can Influence Your Hearing

Pharmaceuticals are a nearly $500 billion market and the United States makes up almost half of that usage. Do use over-the-counter medications on a regular basis? Or perhaps your doctor has prescribed you with some type of medication. It commonly happens that people neglect the warnings that come along with almost all medications because they assume they won’t be affected. That’s the reason why emphasizing that some medications may raise your chance of hearing loss is so relevant. Certain medications can, on a positive note, assist your hearing, such as tinnitus treatment. But how do you know which drugs are ok and which are the medications will be hazardous? But if you get prescribed with a medication that is recognized to cause loss of hearing, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

The fact that such an everyday thing could cause loss of hearing. How regularly hearing loss happened in people who were using many different kinds of painkillers was studied by researchers. This connection is supported by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Continued, regular use of over-the-counter painkillers impairs hearing. Regular use is described as 2 or more times per week. People who have chronic pain usually take these sorts of medicines at least this often. Taking too much aspirin at once can result in temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 hearing loss danger almost doubled if they were treating chronic pain with this medication. To be clear, prescription medications are equally as bad. Here are some prescription medications that may cause hearing loss:

  • Methadone
  • Fentinol
  • Oxycodone

It’s not clear precisely what triggers this hearing loss. The nerves in the inner ear that detect sound could be killed by the reduction of blood flow possibly triggered by these medications. That’s the reason why hearing loss could be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably relatively safe when taken as directed and you’re not allergic. But the type of antibiotic called Aminoglycoside could raise hearing loss. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there have been a few people who seem to have developed hearing loss after using them. Results from animal-testing are convincing enough. There could be something to be concerned about as indicated by the medical community. Every time mice take these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are commonly used to treat:

  • Bacterial meningitis
  • Cystic fibrosis
  • Some other respiratory diseases
  • Tuberculosis (TB)

More prolonged illnesses are managed over a longer period of time with these. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. More research is needed to figure out why certain antibiotics could contribute to loss of hearing. It appears that long term injury may be caused when these drugs create inflammation of the inner ear.

3. How Your Hearing is Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Your Hearing Can be Damaged by Chemo Drugs

You understand that there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is an essential trade off when battling cancer. You might need to talk with your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any recommendations we can make that can help in your individual situation.

5. Loop Diuretics and Hearing Loss

You may be using diuretics to help regulate the balance of fluids in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to control the issue with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause hearing loss, which is normally temporary. But hearing loss could become irreversible if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should check with your doctor regarding any side effects that might happen when combined with other medications you’re using.

What Can Do If You’re Taking Medications That Could Cause Hearing Loss

Never discontinue taking a drug that has been prescribed by a doctor without consulting your doctor first. Before you talk to your doctor, you should take inventory of all your medications. If your doctor has put you on one or more of these drugs that lead to hearing loss, ask if there are alternate options that may reduce risk. You can also reduce your need for medications with certain lifestyle changes. In certain cases, slight changes to your diet and exercise program can put you on a healthier path. These changes may also be able to lessen pain and water retention while reinforcing your immune system. You should make an appointment to have your hearing screened as soon as you can specifically if you are using any ototoxic drugs. Loss of hearing can develop very slowly, which makes it less perceptible at first. But make no mistake: it can affect your health and happiness in ways you might not realize, and you will have more possibilities for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today